Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS San Diego, CA

September 9, 2017San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 9, 2017, 2:26 PM PDT for San Diego County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 2:26 PM PDT (21:26 UTC)
Expired
Sep 9, 2017, 3:30 PM PDT
In force
64 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 51 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS56 KSGX 092126
SVRSGX
CAC073-092230-
/O.NEW.KSGX.SV.W.0025.170909T2126Z-170909T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
226 PM PDT SAT SEP 9 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Northeastern San Diego County in southwestern California...

* Until 330 PM PDT

* At 225 PM PDT, a severe thunderstorm was located over Julian,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hwy 78 Between Banner And S2, Cuyamaca Rancho State Park, Julian,
  northern Mount Laguna, Hwy 78 Between S2 And Borrego Springs Rd,
  Hwy S2 Between Shelter Valley And Agua Caliente, Ranchita, Hwy 79
  Between Santa Ysabel And Warner Springs, Lake Henshaw, Hwy S22
  Between Ranchita And Borrego Springs, Borrego Palm Canyon and Lake
  Cuyamaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3293 11639 3287 11662 3324 11680 3334 11644
TIME...MOT...LOC 2125Z 161DEG 17KT 3306 11657 

HAIL...0.75IN
WIND...60MPH
 
$$

JJT
3 follow-up statements
776 
WWUS56 KSGX 092149
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
249 PM PDT SAT SEP 9 2017

CAC073-092230-
/O.CON.KSGX.SV.W.0025.000000T0000Z-170909T2230Z/
San Diego CA-
249 PM PDT SAT SEP 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTHEASTERN SAN DIEGO COUNTY...

At 245 PM PDT, a severe thunderstorm was located over Julian, moving 
north at 20 mph. The storm was producing rainfall of one-half inch 
per hour.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hwy 78 Between Banner And S2, Cuyamaca Rancho State Park, Julian, Hwy
78 Between S2 And Borrego Springs Rd, Lake Cuyamaca, Hwy S2 Between
Shelter Valley And Agua Caliente, Ranchita, Hwy S1 Between Lake
Cuyamaca And Mount Laguna, Hwy 79 Between Santa Ysabel And Warner
Springs, Lake Henshaw, Hwy S22 Between Ranchita And Borrego Springs
and Hwy 79 Between Julian And Lake Cuyamaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3298 11640 3291 11664 3324 11680 3334 11644
TIME...MOT...LOC 2145Z 161DEG 17KT 3314 11660 

HAIL...0.75IN
WIND...60MPH
 
$$

JJT
869 
WWUS56 KSGX 092211
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
311 PM PDT SAT SEP 9 2017

CAC073-092230-
/O.CON.KSGX.SV.W.0025.000000T0000Z-170909T2230Z/
San Diego CA-
311 PM PDT SAT SEP 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTH CENTRAL SAN DIEGO COUNTY...

At 310 PM PDT, a severe thunderstorm was located over Warner 
Springs, or 12 miles north of Julian, moving north at 20 mph. The 
storm was producing rainfall of one-half inch per hour.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw, Hwy S22
Between Ranchita And Borrego Springs, Ranchita, Borrego Palm Canyon,
Hwy S2 Between Hwy 79 And Hwy 78, Warner Springs, Los Coyotes Indian
Reservation, Santa Ysabel, Santa Ysabel Indian Reservation and
Wynola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3313 11645 3309 11670 3325 11677 3334 11644
TIME...MOT...LOC 2210Z 161DEG 17KT 3325 11665 

HAIL...0.75IN
WIND...60MPH
 
$$

JJT
989 
WWUS56 KSGX 092222
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
322 PM PDT SAT SEP 9 2017

CAC073-092232-
/O.EXP.KSGX.SV.W.0025.000000T0000Z-170909T2230Z/
San Diego CA-
322 PM PDT SAT SEP 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 330 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
San Diego.

LAT...LON 3313 11645 3309 11670 3325 11677 3334 11644
TIME...MOT...LOC 2222Z 161DEG 17KT 3329 11666 

$$

JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:42 PM PDT, 44 minutes earlier.

Area forecast discussion, Sep 9, 1:42 PM PDT, 44 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
142 PM PDT Sat Sep 9 2017

.SYNOPSIS...
Low pressure will develop off the Southern California Coast through
Sunday, then lift slowly north through midweek. The low will
increase moisture and the chance of showers and thunderstorms over
the region through Sunday. The best chance for heavy rainfall will
be over the mountains and deserts, with drying expected over coastal
areas Monday and Tuesday. Cooler for the latter half of next week as
a broad low pressure trough develops over the West and the marine
layer deepens.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM PDT...Radar showed scattered shwrs/tstms over the mts/
deserts moving north, dissipating and reforming. Rainfall reports
have been light...however a few of the heavier cells between gages
have likely produced brief, heavy rain at times with some local
runoff in the deserts. The activity should decrease near, or after
sunset, but could continue in some areas of the mts/deserts into
tonight, then increase in coverage again late tonight or early on
Sun.

Marine clouds should be limited again overnight west of the mts as
more mid/high clouds advance from the east. Some light precip is
possible west of the mts Sun morning. Activity should be more
widespread by midday or early afternoon.

A low pressure center just off the Central Coast will drop south
through Sunday, then lift NE through the middle of next week. The
low will draw increasing moisture over the region through Sunday,
followed by gradual drying from the SW as the low lifts north. High
PW values over SE CA will be drawn over SW CA as mid-level winds
back from the SE tonight and Sunday, increasing the chance for
scattered showers and thunderstorms across the entire CWA. Winds
will turn more southerly by Mon, helping to focus any remaining
shwr/tstm development back toward the mts/deserts.

The cut-off low off the CA Coast will eventually be absorbed by a
developing longwave trough over the West later next week. The trough
will increase onshore flow and the marine layer by midweek,
resulting in cooler weather. High temperatures may be from 5 to
10 degrees below average by next Wed.

In terms of convection...Moisture is plentiful today over the lower
deserts and eastern portions of San Bernardino County today.
Atmospheric profiles show weak flow below 12K FT and moderate
instability. Shwrs/tstms today have been short-lived and moving
along, but as heating continues, a few could become better organized
and longer lived. Isolated heavy rainfall amd flash flooding is
possible through this evening.

For Sun...moisture increases with PWs of 1.5 inch or more indicated.
Lifted Index values through the column reach -5 or better over the
mts. Negatives are...mid-level clouds could be more widespread and
limit heating. Winds of 15-20 KTS are forecast in the mid-levels
which would make it more difficult to drive deep convection from
the sfc, and would also keep the shwrs/tstms moving along. Pre-dawn
convection to the east and upslope flow onto the eastern slopes of
the mts could drive rainfall in the morning there, shifting farther
west through the day. POPS are higher all areas, but confidence in
slow-moving thunderstorms with excessive rainfall amounts and flash
flooding remains low. Confidence is higher for more widespread light-
moderate rainfall totals.

&&

.AVIATION...
092010Z...Coast/Valleys...SCT-BKN low clouds based near 1500 feet
MSL with tops near 2300 feet MSL will develop after about 10/06Z
this evening and spread inland to just west of KRNM and KONT
overnight. Local vis 2-4 miles will occur where clouds and terrain
intersect. Otherwise mainly SCT-BKN clouds at or above 8000 ft MSL.
Risk of at least brief BKN012 at KSAN is moderate-high...but
confidence in the timing of the BKN012 is low-moderate.

Mountains/Deserts...Isolated to scattered SHRA/TSRA mainly this
afternoon/evening with bases around 6000 ft MSL layered to 45000 ft
MSL. Strong surface wind gusts over 40 knots and strong
up/downdrafts and local vis below 3 miles in rain and/or blowing
dust. Otherwise, SCT-BKN clouds at/above 8000 ft MSL will prevail
through this evening.

&&

.MARINE...
There is a slight chance of thunderstorms over the coastal waters on
Sunday due to a low pressure system near Point Conception.
Otherwise, no hazardous marine weather is expected through Wednesday.

&&

.BEACHES...
There is a slight chance of thunderstorms at the beaches on Sunday.
Possible cloud to ground lightning strikes would present a danger to
beach-goers/swimmers.

&&

.SKYWARN...
Skywarn activation may be needed this afternoon. Spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:33 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 8, 5:49 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Sep 9, 1:36 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 9, 3:49 PM PDTFlash Flood WarningSGXRiverside3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.